Theanine, a powerful amino acid found in black tea and green tea, mushrooms, and available as a non-prescription, over-the-counter food supplement in capsule form, is getting a lot of attention these days. According to Life Extension Magazine, theanine in tea "causes changes in body chemistry that rejuvenate, relax, enhance the ability to think and change mood." Although tea also contains caffeine, it is theanine in the tea that is credited with the soothing effects, as well as antioxidant properties that scavenge and destroy free radical cells. However, under certain conditions and in combination with certain medications, there are dangers associated with taking theanine.
Interference with Chemotherapy
Numerous in vitro and animal studies have shown that theanine has neuro-protective and anti-tumor effects. However, according to Sloan Kettering, theanine is contraindicated in patients receiving chemotherapy treatments as it may potentiate the powerful effects of chemotherapy agents. That is, theanine is dangerous as it has the ability to enhance the strength of chemotherapy agents, thereby altering the prescribed dose.
Video of the Day
Potentiation of Sedatives
Theanine is well known for its soothing, relaxing effects, and has been found helpful as a non-prescription agent in treatment of depression and anxiety. However, it is important not to take it in combination with some antidepressants or Demerol, as it may increase the sedative effect of certain drugs and cause drowsiness.
Additive Effects of Cholesterol Drugs
According to the Life Extension Magazine, studies have also reported that theanine has the ability to significantly lower low-density cholesterol (LDL cholesterol) and high-density cholesterol (HDL cholesterol). In particular, consumption of theanine together with HDL cholesterol may lower "good" cholesterol, which vitally important to overall cardiovascular health. In this way, consumption of theanine supplements is contraindicated in people taking cholesterol medication(s).
Theanine should be avoided in the event that irritability develops, as it may be a sign or symptom of a medication interaction. As always, before taking any supplements, it is important to consult with a physician before starting to assess for possible medication interference or side effects.
Nausea and GI Upset
Although theanine studies have determined it to be safe, some people may be sensitive to the caffeine that often accompanies theanine in tea. In the event that stomach upsets or other symptoms of sensitivity appear, theanine should be discontinued.
According to Sloan-Kettering, women who are pregnant or lactating should not consume theanine, as it may cause maternal-child complications. Further studies are needed to assess for efficacy and safety of theanine in pregnant and breastfeeding women. Specifically of concern is the sedative effect of theanine.